Adult Necrotising Enterocolitis in a Breast Cancer Patient after First Cycle of Adjuvant Chemotherapy

Fatima Shakir, Rizwan Sultan, Riaz Siddiqui, M. Shah, Ayesha Javed
2019 Journal of the College of Physicians and Surgeons  
Chemotherapy-induced diarrhea has become a worrisome problem for the patients as well as the treating surgeons and oncologists because patient outcome is significantly affected. Necrotising enterocolitis is a rare disease in adults. It is now termed as neutropenic enterocolitis in adults, because it is seen more often as a complication of aggressive systemic chemotherapy. It is believed to be associated with chemotherapy-induced intestinal mucosal injury followed by a super infection, which
more » ... nfection, which leads to bacteremia, and majority of these patient develop neutropenia. They often have vague and nonspecific presentation which gets overshadowed by the symptoms of primary malignant disease and expected toxic side effects of chemotherapy. In this case report, we discuss the case of a middle-aged female with infiltrating ductal carcinoma of breast, who on adjuvant chemotherapy, developed necrotising enterocolitis requiring emergency exploratory laparotomy. The objective of this study is to increase awareness regarding this fatal complication of chemotherapy because very little research has been done so far. We also review literature to find out the cause of necrotising enterocolitis in reported cases. It is recommended to treat diarrhea, caused by chemotherapy, with antibiotics instead of just loperamide because of decreased immunity of the patient, which could lead to fatal complications.
doi:10.29271/jcpsp.2019.10.1006 pmid:31564280 fatcat:3uvdzc4l3jg3vpe2hofittgvuu